Ohio, 2025

Flash Flooding and Damaging Winds in Ohio, July 26 to 28, 2025

July 26 to 28, 2025 · NWS RLX · 4 events in 3 counties and zones

After a brief stint of drier weather, showers and thunderstorms returned to the area for the end of July as moisture increased ahead of a cold front. Beginning on July 25th, most of the activity that developed was confined to portions of southeast Ohio during the day, followed by a lull in precipitation overnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

After a brief stint of drier weather, showers and thunderstorms returned to the area for the end of July as moisture increased ahead of a cold front.

Beginning on July 25th, most of the activity that developed was confined to portions of southeast Ohio during the day, followed by a lull in precipitation overnight. Scattered showers and storms then sprouted up across the area once again on the 26th, with some of these storms prevailing past sunset. The next day began with more scattered showers and storms initially before a more robust line of thunderstorms developed along an outflow boundary during the afternoon and evening. After an overnight reprieve, scattered activity redeveloped across southern West Virginia, northeast Kentucky, and southwest Virginia on the 28th. That evening, a line of thunderstorms traversed southeast Ohio and then began to fall apart after pushing east of the Ohio River. Much drier air filtered into the area after that, signaling the end of severe weather and flooding concerns.

During this stretch of more active weather, a few instances of flash flooding took place across southeast Ohio. The first flooding event occurred in Perry County on the 26th in response to heavy downpours, depositing one to three inches of rain across the northern part of the county. This instilled high water issues to sprout as a result. While severe weather was rather benign in southeast Ohio during this timeframe, two reports of downed trees occurred in isolated instances, once on the 27th and the other on 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 6:52 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 26, 6:52 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
752 PM EDT Sat Jul 26 2025

.SYNOPSIS...
High pressure continues a stretch of hot and humid weather with
the chance for mainly afternoon and evening showers and storms
with localized downpours. A cold front arrives later next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 615 PM Saturday...

Updated POPs between now and midnight to account for current
conditions and trends, as well as incorporating some of the
latest hi-res guidance. Also expanded the forecast extent of
patchy fog tonight, but still confined it largely to high
valleys of the northern mountains and some of the other valleys
over north-central WV down the I-79 corridor almost to
Charleston. However, much of the area is likely to see some
light synoptic S-SW'ly breezes that help preclude fog formation.

As of 1141 AM Saturday...

A dome of high pressure will remain situated over the
southeastern U.S. this weekend, leading to continued heat and
humidity. It is important to stay hydrated and take breaks in
the shade or air conditioning if spending extended time
outdoors. Be aware of the signs of heat-related illnesses, such
as dizziness, confusion, weakness, and nausea. More information
on heat safety is available at weather.gov/safety/heat.

While isolated showers and storms are possible today, the best
chance for more scattered to widespread activity will likely be
concentrated north of our coverage area, with mid-level
shortwaves tracking around the edge of the high-pressure system.
The Storm Prediction Center (SPC) has placed northern West
Virginia and southeast Ohio under a marginal risk for severe
weather today. The primary threat from any storms that develop
will be localized damaging wind gusts, given the weak to
marginal shear in the atmosphere.

The chance for showers and storms is expected to increase on
Sunday as the upper-level high shifts slightly west, allowing
weak disturbances to approach the central Appalachians. This
will likely result in more widespread thunderstorm coverage.
With high atmospheric moisture, indicated by PWATs potentially
exceeding 2.00 inches, localized flooding will be a concern.
Both the SPC and the Weather Prediction Center (WPC) have placed
portions of the area under a marginal risk of excessive
rainfall and severe storms for Sunday.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 1142 AM Saturday...

The heat wave is forecast to persist into the new work week as
the center of the upper-level high pressure moves and expands
over the Central U.S. There is some disagreement among forecast
models regarding the peak intensity of this high-pressure
system; for example, the ECMWF model suggests it will reach
maximum strength on Tuesday, while other models indicate a peak
on Monday.

Lingering weak energy in the mid-levels of the atmosphere may
allow for isolated showers and thunderstorms on both Monday and
Tuesday. There is a possibility that heat on Tuesday could
approach extreme heat warning criteria, with actual air
temperatures forecast to reach the lower 90s and heat indices
potentially ranging from 100 to 105 degrees.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 1142 AM Saturday...

Looking ahead, some forecast models, including recent runs of
the GFS and ECMWF, suggest that the dominant 500-mb high
pressure could break into two separate centers by Wednesday,
with one over the central U.S. and another over the East Coast.
This scenario could potentially make Wednesday the hottest day
of the week, with afternoon temperatures possibly reaching the
mid-90s and heat indices meeting or exceeding extreme heat
warning criteria in the lowlands.

Confidence is growing in a significant pattern change toward
the end of the week. Most deterministic and ensemble models are
projecting a cold front will pass through the region. While
there is some discrepancy among the models regarding the exact
timing of this frontal passage, it is expected to be followed by
another area of high pressure building in over the upper
Midwest and northern Great Lakes. This would usher in a
refreshing northerly breeze for next weekend, significantly
lowering humidity to more comfortable levels in the 50s during
the day.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 750 PM Saturday...

Most shower and thunderstorm activity has dissipated across
the CWA or moved out of the area. We are monitoring some
showers over eastern KY, and others over south-central OH, which
could impact parts of the CWA between now and midnight, but are
not very likely to impact any of our TAF sites. However, did put
in VCSH or VCTS at each site over the first few hours of the TAF
as much of the area remains unstable enough that something could
pop-up on short notice. There could be a few stray showers and
weak storms that linger overnight, but most activity should be
dissipated by midnight.

Seems likely that we will have just enough synoptic S-SW'ly flow
to keep fog at bay for much of the area, but some of north-
central WV and the high valleys of the northern mountains could
still see some fog formation. At this time, only went with
prevailing fog at EKN, and did VCFG at CKB. More isolated to
scattered showers and storms expected again tomorrow afternoon
and evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Extent and timing of valley fog tonight may
vary from the forecast. Will need to monitor through the TAF
period for potential AMDs due to isolated thunderstorm activity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                                 SUN
UTC 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
EDT 1HRLY       19   20   21   22   23   00   01   02   03   04   05   06
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
IFR conditions possible in showers and thunderstorms again Sunday
afternoon and evening, which in turn could lead to IFR fog
overnight Sunday night into early Monday morning.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Heat Advisory until 8 PM EDT this evening for WVZ005>008-
     013>015-026.
OH...Heat Advisory until 8 PM EDT this evening for OHZ066-067-075-
     083>087.
KY...Heat Advisory until 8 PM EDT this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...FK/JMC
NEAR TERM...FK/JMC
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...FK

In the hours before

Special weather statement, Jul 26, 2:24 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
324 PM EDT Sat Jul 26 2025

WVZ016-018-261945-
Calhoun WV-Roane WV-
324 PM EDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CALHOUN AND EAST
CENTRAL ROANE COUNTIES THROUGH 345 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arnoldsburg, or 11 miles southeast of Spencer,
moving southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chloe, Orma, and Tariff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3876 8103 3865 8105 3860 8109 3865 8127
      3875 8124
TIME...MOT...LOC 1924Z 302DEG 11KT 3869 8120

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04
Local storm report, Jul 26, 2:38 PM EST, 5 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
338 PM EDT Sat Jul 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     2 E Lubeck              39.24N 81.60W
07/26/2025                   Wood               WV   Dept of Highways

            State DOH reports a tree down on Larkmead Rd
            near Lemon Lane. Time estimated from radar.

&&

FMK
Special weather statement, Jul 26, 2:44 PM EST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
344 PM EDT Sat Jul 26 2025

WVZ019-020-029-030-262015-
Doddridge WV-Ritchie WV-Lewis WV-Gilmer WV-
344 PM EDT Sat Jul 26 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RITCHIE...SOUTHERN
DODDRIDGE...NORTH CENTRAL GILMER AND NORTHWESTERN LEWIS COUNTIES
THROUGH 415 PM EDT...

At 343 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Harrisville, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
West Union, Auburn, New Milton, Newberne, Smithburg, Blandville,
Berea, Avon, Grove, and Leopold.

This includes Route 50 in West Virginia between mile markers 51 and
56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3904 8091 3912 8100 3932 8076 3908 8053
TIME...MOT...LOC 1943Z 249DEG 15KT 3912 8085

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

04

The radar

The Cincinnati radar (KILN), 131 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Perry

When
July 26, 8:06 PM EST to 11:06 PM EST
Where
Perry County, 1.77 mi SW of Ziontown to 1.7 mi SE of Bruno
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.833, -82.395

High water was observed across State Route 256 near State Route 13.

Flash Flood, Perry

When
July 26, 8:37 PM EST to 10:40 PM EST
Where
Perry County, 0.82 mi NW of Chalfants to 0.72 mi WNW of Chalfants
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
39.878, -82.291

High water issues arose along State Route 204 near Glass Rock Road near the community of Chalfants.

Thunderstorm Wind, Lawrence

When
July 27, 5:05 PM EST
Where
Lawrence County, Chesapeake
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
38.430, -82.450

A tree and adjacent power lines were blown down near the intersection of County Road 123 and Private Drive 142 in Chesapeake.

Thunderstorm Wind, Morgan

When
July 28, 6:14 PM EST
Where
Morgan County, Mill Grove
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
Utility Company
Coordinates
39.600, -81.720

A downed tree in the Neelysville area resulted in local power outages.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268501, 1268502, 1278641, 1278642.